question-icon

What are the side effects of Dicorate, Gardenal and Frisium?

default
Posted on Tue, 30 Dec 2014
Question: Hi
This is XXXXXXX from XXXXXXX XXXXXXX I take Dicorate 500 mg twice a day, gardinal 60 mg thrice a day and Frisium 10 mg once a day as I'm epileptic. I wish to know the side effects of all the three medicines I'm taking and in particular I wish to know if any of the above medicines create side effects such as depression, suicidal thoughts, cataract, blurred vision, tremor in the hands. I'm 52 and Male
doctor
Answered by Dr. Sudhir Kumar (1 hour later)
Brief Answer:
Side effects are mentioned below.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your diagnosis of epilepsy and your current medications.

The medicines you are taking are reasonably safe and you can continue them. However, certain side effects may be seen with them, these are uncommon.

With Dicorate (divalproex), there can be weight gain, hair loss, tremors of hands, and jaundice.

With gardenal (phenobarbitone), there can be drowsiness, excessive sleepiness, hyperactivity and learning disability.

With Frisium (clobazam), there can be excessive sleepiness.

I hope it helps.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar (25 minutes later)
I have been on anti epileptic medicines since 1995 and the first medicine was Gardinal. Later, I the year 2000, Tegretal was introduced in place of Gardinal, with the advice that I should use Frisium as an emergency medicine.

Over a period of time, I developed symptoms such as Urine dribbling, brooding, depression, suicidal thoughts, blurred vision and others. I thought, these were related to age and stress. However, as I'm allergic to dust, my doctor used to advice certain anti histamines and on taking these, all the above symptoms used to disappear dramatically for few hours, which gave me some hope that indeed, the ageing and stress are not the factors.

Later, in the year 2006, I did a Google search and found side effects of Tegretol and on consulting a Nuerophysician, the medicine was changed to Oxetal. This were good for a couple of years and again the issues mentioned above started.

Then I insisted on reverting back to Gardinal, which was done under supervision. However, as some physicians felt I was having excessive sleep and Gardinal may have long term effects, Dicorate was introduced, along with Frisium on a daily basis.

Blurrred vision continued, weight gain happened, libido fell dramatically and during a recent check with the optholmologist, I was told that I have cataract at an early stage.

I wish to know if it would be prudent to depend entirely on Gardinal and remove the other two medicines, namely, Frisium and Dicorate
doctor
Answered by Dr. Sudhir Kumar (2 hours later)
Brief Answer:
Single medicine may work.

Detailed Answer:
Thank you for getting back.

It is unfortunate that you have suffered side effects due to the use of anti-epileptic medications.

It is well known that side effects are more with poly pharmacy (use of multiple anti-epileptic medications), with higher doses and also with prolonged usage of medicines.

If your seizures are under good control (seizure freedom for 3-5 years), then, it is possible to maintain you on single drug, mainly gardenal.

Other two drugs can be gradually withdrawn, by lowering the dose at regular intervals. This should be done under the supervision of a neurologist.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6230 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Dicorate, Gardenal and Frisium?

Brief Answer: Side effects are mentioned below. Detailed Answer: Hi, Thank you for posting your query. I have noted your diagnosis of epilepsy and your current medications. The medicines you are taking are reasonably safe and you can continue them. However, certain side effects may be seen with them, these are uncommon. With Dicorate (divalproex), there can be weight gain, hair loss, tremors of hands, and jaundice. With gardenal (phenobarbitone), there can be drowsiness, excessive sleepiness, hyperactivity and learning disability. With Frisium (clobazam), there can be excessive sleepiness. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX